A Review of Drug-Induced Hemolytic Anemia: Causes and Treatment

What Does Your Antibiotic Have to Do With Anemia?

Outpatient Treatment Center
Outpatient Treatment Center. Caiaimage/Martin Barraud/Creative RF/Getty Images

Hemolytic anemia describes a large group of conditions characterized by accelerated destruction of red blood cells. The average lifespan of a red blood cell is 120 days. At the end of 120 days the red blood cell is broken down and the parts of it are recycled to make new ones. When your red blood cells are broken down faster than this, it is called hemolysis.

Hemolysis can be caused by many different things.

Some forms you inherit, like hereditary spherocytosis and pyruvate kinase deficiency. Other are caused by your immune system breaking down the red blood cells, like autoimmune hemolytic anemia or hemolytic disease of the newborn. In drug-induced hemolytic anemia, there are several different mechanisms that cause hemolysis when you are exposed to the medication or toxin.

What Are the Signs and Symptoms?

Signs and symptoms of drug-induced hemolytic anemia are similar to other forms of hemolytic anemia. These symptoms vary slightly based on whether the red blood cell is broken down while in circulation (intravascular hemolysis) or outside the vascular system (predominantly liver and spleen). Your symptoms may include:

  • Jaundice, yellowing of the skin
  • Dark (tea or cola colored) urine
  • Pallor, pale coloring of the skin
  • Fatigue, tiredness
  • Dizziness
  • Elevated heart rate
  • Shortness of breath
  • Splenomegaly, enlarged spleen

    How Is It Diagnosed?

    Diagnosis of drug-induced hemolytic anemia starts like most forms of anemia, with the complete blood count (CBC). Anemia is indicated by a low hemoglobin and/or hematocrit. In hemolytic anemia, the red blood cell production is accelerated resulting in an increased number of reticulocytes, immature red blood cells.

    This test is commonly called the retic and may be reported as a percentage or absolute reticulocyte count (ARC).

    To diagnose hemolytic anemias, it is important for someone (either your hematologist or a pathologist) to look at your red blood cells under the microscope. This test is called a peripheral blood smear. A red blood normally looks round, similar to a donut under the microscope, but when the red blood cell is destroyed prematurely they become fragmented or shaped like spheres or globes.

    Some medications cause an immune hemolytic anemia similar to autoimmune hemolytic anemia. If you have this, a test called the direct antiglobulin test (DAT or Direct Coombs) will be positive indicating that your immune system is attacking and destroying your red blood cells inappropriately. Because the red blood cell releases bilirubin, a pigment that causes jaundice, your levels of bilirubin might be elevated. Otherwise there are no specific tests to determine if your medication is the cause of your hemolytic anemia. In general, the diagnosis is confirmed if your anemia improves after discontinuing the medication.

    What Are the Causes?

    There are several medications that associated with drug-induced hemolytic anemia.

    The most common culprits are:

    • Cephalosporins, a common antibiotic, including ceftriazone
    • Penicillins, in particular piperacillin
    • Diclofenac, a non-steroidal anti-inflammatory
    • Oxaliplatin, a chemotherapeutic medication

    A related condition is glucose-6-phosphate dehydrogenase (G6PD) deficiency. In this type of anemia, you are missing a key enzyme (chemical) in the red blood cell. If you are exposed to certain medications like sulfa antibiotics, your red blood cells may hemolyze causing anemia. If you have G6PD deficiency, it is important for you to know what medications/foods you should avoid.

    What Are the Treatment Options?

    Treatment options are determined by how severe your anemia is.

    First, the medication/toxin that is causing the hemolytic anemia should be stopped. Blood transfusions can be given if necessary.  If the hemolysis is severe, it may cause kidney injury. Fortunately, this is typically temporary and improves once the hemolysis resolves, but this may require dialysis for a period of time.

    A Word From Verywell

    It may seem strange to learn that a medication you were taking for another medical condition caused your anemia. Fortunately, removing the offending medication will keep the hemolysis from worsening. It is important to discuss with your physician what medication caused the anemia so that you can avoid using it in the future. 

    Sources:

    Schrier SL and Brugnara C. Pathogenesis of autoimmune hemolytic anemia: Warm agglutinins and drugs. In: UpToDate, Post, TW (Ed), UpToDate, Waltham, MA.

    Schrier SL. Hemolytic anemia due to drugs and toxins. In: UpToDate, Post, TW (Ed), UpToDate, Waltham, MA. 

    Continue Reading